Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 18, NWS San Diego, CA

May 13, 2017

NWS San Diego, CA issued this small craft advisory at May 13, 2017, 1:06 PM PDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
May 13, 2017, 1:06 PM PDT (20:06 UTC)
Expired
May 16, 2017, 2:01 AM PDT
In force
61 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

017 
WHUS76 KSGX 132006
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
106 PM PDT SAT MAY 13 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH LATE SUNDAY
NIGHT...

PZZ775-140500-
/O.NEW.KSGX.SC.Y.0018.170513T2006Z-170515T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
106 PM PDT SAT MAY 13 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 3 AM PDT MONDAY. 

* WINDS...BECOMING NORTHWEST 15 KT WITH GUSTS TO 25 KT THIS
  AFTERNOON THEN DIMINISHING TO 10 KT WITH GUSTS TO 20 KT LATE
  TONIGHT BEFORE INCREASING AGAIN TO 15 TO 20 KT WITH GUSTS 25 TO
  30 KT SUNDAY AFTERNOON AND EVENING. 

* WAVES/SEAS...7 TO 11 FOOT NORTHWESTERLY SWELL WITH AN 8 TO 10
  SECOND PERIOD.

* OUTLOOK...ALTHOUGH WINDS AND SEAS DIMINISH LATE SUNDAY
  NIGHT...ANOTHER ROUND OF STRONG WINDS AND CHOPPY SEAS IS LIKELY
  MONDAY EVENING INTO EARLY TUESDAY AND AGAIN TUESDAY EVENING
  THROUGH THE DAY WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HARRISON
7 follow-up statements
225 
WHUS76 KSGX 140404
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 PM PDT SAT MAY 13 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH LATE SUNDAY
NIGHT...

PZZ775-141300-
/O.CON.KSGX.SC.Y.0018.000000T0000Z-170515T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
904 PM PDT SAT MAY 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...NORTHWEST 10 KT WITH GUSTS TO 20 KT TONIGHT...INCREASING
  ON SUNDAY TO 15 TO 20 KT WITH GUSTS 25 TO 30 KT. 

* WAVES/SEAS...7 TO 11 FOOT NORTHWESTERLY SWELL WITH AN 8 TO 10 
  SECOND PERIOD. 

* OUTLOOK...ALTHOUGH WINDS AND SEAS DIMINISH LATE SUNDAY NIGHT...
  ANOTHER ROUND OF STRONG WINDS AND CHOPPY SEAS IS LIKELY MONDAY
  NIGHT AND AGAIN TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JMB

WEATHER.GOV/SANDIEGO
648 
WHUS76 KSGX 141240
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
540 AM PDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH LATE SUNDAY
NIGHT...

PZZ775-142100-
/O.CON.KSGX.SC.Y.0018.000000T0000Z-170515T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
540 AM PDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...INCREASING THIS AFTERNOON TO 15 TO 20 KT WITH GUSTS 25 
  TO 30 KT.

* WAVES/SEAS...COMBINED SEAS 7 TO 10 FT AND STEEP WAVES.. 

* OUTLOOK...ALTHOUGH WINDS AND SEAS DIMINISH LATE SUNDAY
  NIGHT...PERIODS OF STRONG WINDS AND CHOPPY SEAS ARE LIKELY 
  AGAIN MONDAY EVENING AND WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SS
697 
WHUS76 KSGX 142006
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
106 PM PDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH LATE MONDAY 
NIGHT...

PZZ775-150500-
/O.EXT.KSGX.SC.Y.0018.000000T0000Z-170516T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
106 PM PDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WINDS...NORTHWEST WINDS INCREASING THIS AFTERNOON TO 15 TO 20 KT
  WITH GUSTS 25 TO 30 KT THEN DIMINISHING TO 10 KT WITH GUSTS TO
  20 KT LATE TONIGHT BEFORE INCREASING AGAIN TO 15 TO 20 KT WITH
  GUSTS 25 TO 30 KT MONDAY AFTERNOON AND EVENING. 

* WAVES/SEAS...COMBINED SEAS 6 TO 10 FT WITH A PERIOD OF 8 TO 10
  SECONDS.

* OUTLOOK...ALTHOUGH WINDS AND SEAS DIMINISH LATE MONDAY NIGHT...
  ANOTHER PERIOD OF STRONG WINDS IS LIKELY AGAIN BY WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HARRISON
055 
WHUS76 KSGX 150325
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
825 PM PDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH EARLY TUESDAY
MORNING...

PZZ775-151330-
/O.CON.KSGX.SC.Y.0018.000000T0000Z-170516T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
825 PM PDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WINDS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS 20 TO 30 KT
  THROUGH EARLY TUESDAY MORNING.


* WAVES/SEAS...COMBINED SEAS 6 TO 9 FT WITH A PERIOD OF 8 TO 10 
  SECONDS. 

* OUTLOOK...ALTHOUGH WINDS AND SEAS WILL DIMINISH EARLY TUESDAY 
  MORNING...ANOTHER PERIOD OF STRONG WINDS IS LIKELY AGAIN ON 
  WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ALBRIGHT
886 
WHUS76 KSGX 150942
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
242 AM PDT MON MAY 15 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH EARLY
TUESDAY MORNING...

PZZ775-152100-
/O.CON.KSGX.SC.Y.0018.000000T0000Z-170516T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
242 AM PDT MON MAY 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WINDS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS TO 25 KT THROUGH
  EARLY TUESDAY MORNING.

* WAVES/SEAS...COMBINED SEAS 6 TO 8 FT WITH A PERIOD OF 8 SECONDS.

* OUTLOOK...ALTHOUGH WINDS AND SEAS WILL DIMINISH EARLY TUESDAY 
  MORNING...ANOTHER PERIOD OF STRONG WINDS IS LIKELY AGAIN ON 
  WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MM
742 
WHUS76 KSGX 152022
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PDT MON MAY 15 2017

...SMALL CRAFT ADVISORY FOR THE OUTER WATERS THROUGH EARLY
TUESDAY MORNING...

PZZ775-161000-
/O.CON.KSGX.SC.Y.0018.000000T0000Z-170516T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
122 PM PDT MON MAY 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WINDS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS TO 25 KT 
  THROUGH EARLY TUESDAY MORNING. 

* WAVES/SEAS...COMBINED SEAS 6 TO 8 FT WITH A PERIOD OF 8 
  SECONDS.

* OUTLOOK...ALTHOUGH WINDS AND SEAS WILL DIMINISH EARLY TUESDAY 
  MORNING...ANOTHER PERIOD OF STRONG WINDS IS LIKELY AGAIN ON 
  WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
GREGORIA
706 
WHUS76 KSGX 160901
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 AM PDT TUE MAY 16 2017

PZZ775-161015-
/O.CAN.KSGX.SC.Y.0018.000000T0000Z-170516T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
201 AM PDT TUE MAY 16 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS ARE NOT EXPECTED TO BE HAZARDOUS THIS MORNING.

$$

MM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at May 13, 8:29 AM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 13, 8:29 AM PDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
829 AM PDT Sat May 13 2017

.SYNOPSIS...
A trough of low pressure near the West Coast will bring a cooling
trend through Monday. Deepening of the marine layer Sunday night
into Monday will bring a chance of light rain showers along and west
of the mountains. Warmer midweek as high pressure builds off the
West Coast. Greater warming is expected Thursday into next weekend.
Strong onshore flow will keep gusty southwest to west winds over the
mountains and deserts at times through Wednesday. The marine layer
and associated low clouds will decrease after Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Despite a fairly deep marine layer, low clouds were limited west of
the mts at 8 AM PDT this morning. Over the mts/deserts it was clear.
The 12Z Miramar sounding had a 6.5 degree C inversion based near
3900 FT MSL. This was considerably deeper than yesterday at 12Z with
associated sharp cooling of the 2500-4000 FT layer. This should
translate to a slightly cooler day inland. The surface pressure
gradient remained very weak onshore KSAN to NV, but was trending
offshore. To the lower deserts, it remained about 6 MBS onshore.
There were a few peak wind gusts greater than 25 MPH in the mts this
morning, but winds were mostly light across the CWA at 8 AM PDT.

Look for more sun today west of the mts, but hires models/MOS
guidance suggest the spin-up of a strong eddy again after midnight
tonight. This should reinforce the cloud cover along the coast by
morning and may result in another day with limited clearing on
Sunday, along with gusty southerly winds nearshore and over coastal
areas. No forecast changes.

From previous discussion...

.SHORT TERM (Today through Monday)...
Closed upper level low pressure will remain over the Pacific
Northwest and southern British Columbia through Sunday with a
secondary trough of low pressure moving inland through California
Sunday and Monday.

This will bring stronger onshore flow with a cooling trend into
Monday with high temperatures on Monday around 5 degrees below
average near the coast...and 15 to 25 degrees farther inland for
the inland valleys...mountains...and deserts.

The marine layer is near 3500 feet deep early this morning with
areas of stratus from the inner coastal waters inland to the lower
coastal mountain slopes. The higher resolution models show greater
clearing near the coast today than Friday afternoon with the
stratus not extending quite as far inland tonight into Sunday
morning with patchier coverage farther north in areas bordering
Los Angeles County.

For Sunday night and Monday...the marine layer is expected to
deepen to around 4500 to 5000 feet with light rain possible from a
deep saturated layer below the inversion base inland to the lower
coastal mountain slopes.

Onshore flow will gradually strengthen into Monday with periods of
gusty southwest to west winds in the mountains and deserts...
strongest during the late afternoon through late evening each day.

&&

.LONG TERM (Tuesday through Friday)...
Low pressure over Southern California Monday...will move into
Arizona Monday night and Tuesday. A closed low pressure system
over the Pacific Northwest on Tuesday...will move into the Great
Basin on Wednesday...and into the central Rockies Thursday. High
pressure aloft over the eastern Pacific will strengthen on Friday
and move towards the West Coast on Saturday,

Stronger onshore flow will continue through Wednesday with periods
of gusty west winds in the mountains and deserts. A deeper marine
layer will continue into Wednesday morning with night and morning
low clouds and patchy fog extending onto the coastal mountain
slopes with slow or limited clearing towards the coast on Monday
and Tuesday afternoons. With the strengthening high pressure aloft
off the West Coast late in the week...the marine layer will become
shallower the latter part of next week with night and morning
coastal low clouds and fog not extending as far into the valleys.

Slow warming is possible for Tuesday and Wednesday...with greater
warming for Thursday into next weekend with high temperatures
warming to near average on Friday...and a little above average on
Saturday.

&&

.AVIATION...
131524Z...Coast/Valleys...Patchy stratus with bases 2000-3000 ft
msl, tops around 3500 ft msl and local vis 3-5 sm, will become FEW-
SCT with P6SM vis by 2100 UTC. Mostly SKC conditions likely by
14/0000 UTC and continuing through 14/0300 UTC. 14/0300-1500 UTC,
BKN stratus re-developing, with breezy S to SE surface winds
occurring by 14/0900 UTC. Expect bases around 1500-2000 ft msl, tops
around 2500 ft msl and local vis 3-5 sm.

Mountains/Deserts...Mostly SKC with P6SM vis through Sunday morning.

&&

.MARINE...
A decently strong coastal eddy is likely to spin up late tonight
into Sunday morning, with south to southeasterly winds sustained 10-
15 kt with gusts to 20 kt over the inner waters.

Northwest winds will strengthen again Sunday afternoon and continue
moderate to occasionally strong through Wednesday as a series of
troughs move across the region. Wind gusts of 25-30 kt are possible
(mainly in the outer waters) Sunday afternoon and evening and then
again Tuesday evening through Wednesday, resulting in periods of
Small Craft Advisory conditions. In addition, seas will be
occasionally steep and choppy.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.
&&

PUBLIC...JAD/17
AVIATION/MARINE...Harrison

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.